Azithromycin and Tinnitus

Hi Guys, I have been on Azithromycin for the past 2 years and it has been marvellous a real miracle tablet. Before being prescribed the drug I was warned it could cause Tinnitus but I was so ill I did not care about any of the side effects. However, for the past 2 months I have suffered from Tinnitus, I have been to my GP but apart from syringing my ears and checking them she can do nothing. Has anyone else had this side effect and if so have you any tips? Thanks Maximonkey

7 Replies

oldestnewest
  • Hi flibberti, I am seeing my consultant in 4 wks so I will discuss coming off azith for a while. I hope it works. Take care and thanks for replying. Maximonkey

  • I have tinnitus and I take 250 mg of Azithromycin every day. I can live with the trade-off as I am more concerned to reduce/negate an exacerbation! Stay well. Martin

  • Hi Martin1945, I am going to ask my consultant what he thinks about me having a rest from Azithromycin. However, if he thinks I will return to the person I was two yrs ago who was dying from constant attacks of pneumonia, I will stick with the tinnitus. Take care and thanks for replying. Maximonkey

  • i have had tinnitus for 20 years and was given a masker similar to a hearing aid which plays a hissing sound itried it a few times it did not help but I learned to ignore the hissing sound I still have tinnitus now try not to let annoy you and you will be able to ignore it like me now about azithromycin I was put on this two years ago and told that one side effect was sudden death I was shocked at this I have heart disease but consultant told me it was an acceptable risk in my case iwas on it for a year and was told to come off it as it was not stopping the infections. as I am now terminal and on co=trimoxazole three weeks now and gues now have infection here we go again.

  • Hi teaky-19, sorry you are so poorly. It was so kind of you to take time to reply to my question. I was not told about the "sudden death" aspect of azithromycin nor have I read any information that leads me to believe it will do any damage to my heart. I shall talk to my consultant about taking a break from the azithromycin, but if I return to that dying person I was 2 years ago I shall accept the tinnitus as a small trade-off for the chance to live a reasonably normal life. Take care and let me know how you get on. Maximonkey

  • I've got tinnitus too after being on azithromycin for about 5 years now and generally try to ignore it... but it can be very annoying as it is at the moment. Maybe that's because reading this post made me more aware of it!! I do take breaks from azith though. My hearing has deteriorated quite a bit, which may be due to the azith, I don't know? Didn't realise that may be the cause until read flibberti's post above :)

  • I have had what I can only suppose is a form of tinnitus for the past 8 years after a spell in intensive care.

    In my left ear I have the sound of travelling on the Piccadilly Line, whilst in my right ear is the sound of a neighbour's T.V. (up too loud) with an American sports commentator getting very excited about a game.

    Both of these are very loud and '24 - 7' just to round it off now and again I get a male voice choir chanting somewhere in the middle. It is driving me absolutely barmy but nobody seems at all interested to help.

    I am also stone deaf without my 2 aids and people presume that you just sit there in 'stony silence' ,

    IF ONLY!

You may also like...